Iowa, 2019

Hail in Iowa, May 17, 2019

May 17, 2019 · NWS DMX · 1 event in 1 county or zone

A lingering stationary front that produced severe hail and heavy rain across central Iowa on the 16th into the 17th remained in the area throughout the day on the 17th. The environment once again was relatively juicy on the warm side of the front, including SBCAPE values in excess of 2000-3000 J/kg in areas and hail CAPE values in excess of 500 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A lingering stationary front that produced severe hail and heavy rain across central Iowa on the 16th into the 17th remained in the area throughout the day on the 17th. The environment once again was relatively juicy on the warm side of the front, including SBCAPE values in excess of 2000-3000 J/kg in areas and hail CAPE values in excess of 500 J/kg. Fortunately, storms did not generate as much severe weather or localized heavy rainfall, and actually only produced 1 severe hail report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 17, 2:41 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, May 17, 2:41 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
341 PM CDT Fri May 17 2019

.DISCUSSION.../Tonight through Friday/
Issued at 340 PM CDT Fri May 17 2019

Warm front is beginning to lift north from southern Iowa and toward
the Interstate 80 corridor this afternoon. Scattered showers and a
few thunderstorms have persisted along and north of the boundary
through much of the day. The majority of the activity has been in
the closely tied to the ribbon of strong theta-e located around 850
mb.  This area of theta-e advection will be lifting rapidly north
the rest of the afternoon then north of the Iowa border by this
evening with much of the convective activity departing with it. The
surface boundary will linger back well south near the Interstate 80
and Highway 30 region through much of this evening. Good instability
will be in place along the boundary with MLCAPE values in excess of
2500 J/kg with little to no convective inhibition. That said, little
in the way of a trigger for forcing during this period before warmer
air aloft arrives and caps the area.  That said, still the potential
for isolated cells to develop along the surface warm front late this
afternoon and into the evening and could become severe with large
hail and damaging winds.

Overall tonight, as mentioned, much of the activity will be out of
the area tonight before some activity arrives late. Therefore, this
will limit any heavy rain potential tonight. The primary upper level
short wave will arrive on Saturday with increasing thunderstorms
chances from south to north from around noon and through the rest of
the afternoon. A few severe storms during this period will be
possible with the greatest threats again being large hail and
damaging winds. Isolated tornados are also possible especially over
the southeast portion of the area during the afternoon with
increasing updraft helicity potential and increasing low level shear
along with low LCL heights. Heavy rainfall will be the other concern
with strong deep level moisture advection with PWAT values near 1.6
inches of around 175% of seasonal climatology. Warm cloud depths
over 10 kft will also aid in warm rain processes and efficient rain
producing storms again focused over the the eastern half.

The system will pull out Sunday with a cool day in store. Ridge of
high pressure will move across Iowa on Monday. A significant upper
level system will impact the region Monday night into Tuesday. This
upper level system has been migrating farther to the northwest which
would increase the severe weather potential for central Iowa, which
could be preceded with elevated convection and locally heavy
rainfall.

Little relief to the stormy pattern through the rest of the week as
good southwest flow aloft persists with several short waves passing
through the region keeping thunderstorm chance intact. This pattern
will also bring a return to above normal temperatures to end the
period.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1239 PM CDT Fri May 17 2019

Generally a mix of MVFR/IFR cigs across the north today and
tonight with periods of VFR south. Scattered showers and isolated
thunderstorms will gradually lift north today. Mainly dry
overnight then renewed thunderstorm chances by late morning over
southern Iowa. East/northeast winds across northern Iowa this
afternoon becoming southeasterly with southeast to south winds in
vicinity of KDSM/KOTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, May 17, 2:42 PM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
342 PM CDT Fri May 17 2019

IAZ004-182045-
Emmet-
342 PM CDT Fri May 17 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A River Flood Warning is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

Showers and thunderstorms are possible this evening and overnight.
A few may become strong to severe with hail and strong winds the
primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

More widespread shower and thunderstorm activity is expected to
develop Saturday and continue into Saturday night. The potential
exists for severe thunderstorms capable of producing large hail
and damaging wind gusts. The most favorable period for severe
weather occurs during the afternoon and evening hours. In
addition, heavy rainfall will be possible which could cause
localized flooding concerns.

Another round of thunderstorm activity is forecast for Tuesday
into Tuesday night. Severe weather and heavy rainfall will be
possible, but details remain uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed Saturday afternoon and evening.

IAZ005>007-015>017-023>028-033>039-044>050-057>062-182045-
Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas-
Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
342 PM CDT Fri May 17 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Showers and thunderstorms are possible this evening and
overnight. A few may become strong to severe with hail and strong
winds the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

More widespread shower and thunderstorm activity is expected to
develop Saturday and continue into Saturday night. The potential
exists for severe thunderstorms capable of producing large hail
and damaging wind gusts. The most favorable period for severe
weather occurs during the afternoon and evening hours. In
addition, heavy rainfall will be possible which could cause
localized flooding concerns.

Another round of thunderstorm activity is forecast for Tuesday
into Tuesday night. Severe weather and heavy rainfall will be
possible, but details remain uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed Saturday afternoon and evening.

IAZ070>075-081>086-092>097-182045-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
342 PM CDT Fri May 17 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

More widespread shower and thunderstorm activity is expected to
develop Saturday and continue into Saturday night. The potential
exists for severe thunderstorms capable of producing large hail
and damaging wind gusts. The most favorable period for severe
weather occurs during the afternoon and evening hours. In
addition, heavy rainfall will be possible which could cause
localized flooding concerns.

Another round of thunderstorm activity is forecast for Tuesday
into Tuesday night. Severe weather and heavy rainfall will be
possible, but details remain uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed Saturday afternoon and evening.

In the hours before

Special weather statement, May 17, 3:04 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Des Moines IA
404 PM CDT Fri May 17 2019

IAZ048>050-060>062-172145-
Story IA-Tama IA-Poweshiek IA-Jasper IA-Polk IA-Marshall IA-
404 PM CDT Fri May 17 2019

...Dime to Penny Size Hail Possible with Line of Storms...

At 404 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Baxter to 9 miles south of
Marshalltown. Movement was northeast at 25 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Marshalltown, Toledo, Tama, State Center, Baxter, Meskwaki Casino, Le
Grand, Maxwell, Melbourne, Gilman, Collins, Rhodes, Mingo, Montour,
Laurel, Clutier, Haverhill, Ferguson, Vining and Toledo Municipal
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4180 9272 4176 9348 4196 9339 4207 9298
      4210 9230 4205 9230
TIME...MOT...LOC 2104Z 240DEG 24KT 4187 9326 4189 9291

Kotenberg
Special weather statement, May 17, 3:39 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Des Moines IA
439 PM CDT Fri May 17 2019

IAZ037-038-048-049-172230-
Story IA-Grundy IA-Hardin IA-Marshall IA-
439 PM CDT Fri May 17 2019

...Penny to Dime Size Hail Possible...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm near
State Center, or 11 miles northeast of Nevada, moving northeast at 30
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
State Center, Zearing, Albion, Union, Liscomb, Whitten, Clemons, St.
Anthony and Marshalltown Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4198 9327 4212 9336 4230 9300 4211 9285
TIME...MOT...LOC 2138Z 245DEG 24KT 4208 9326

Kotenberg
Special weather statement, May 17, 3:57 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Des Moines IA
457 PM CDT Fri May 17 2019

IAZ049-050-172230-
Tama IA-Marshall IA-
457 PM CDT Fri May 17 2019

...Pea to Dime Size Hail Possible...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Meskwaki Casino, or 8 miles southeast of
Marshalltown, moving east at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Marshalltown, Toledo, Tama, Meskwaki Casino, Le Grand, Garwin,
Montour and Ferguson.

LAT...LON 4194 9290 4202 9297 4212 9265 4193 9253
      4188 9272 4189 9282
TIME...MOT...LOC 2157Z 251DEG 22KT 4194 9280

Kotenberg

The radar

The Des Moines radar (KDMX), 76 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marshall

When
May 17, 4:15 PM CST
Where
Marshall County, 1.72 mi NE of Bangor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.200, -93.060

Trained spotter reported dime to quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822177.